Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Apr 12, 2020, 2:58 AM MDT for 7 counties in New Mexico. It took effect at Apr 12, 2020, 9:00 AM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 2:58 AM MDT (08:58 UTC)
- In effect from
- Apr 12, 2020, 9:00 AM MDT
- Expired
- Apr 12, 2020, 3:54 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Curry County, NM, Harding County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 109 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3723 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS75 KABQ 120858 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 258 AM MDT Sun Apr 12 2020 NMZ223-230-121800- /O.NEW.KABQ.WI.Y.0020.200412T1500Z-200413T0000Z/ Central Highlands-Union County- 258 AM MDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Northwest to north winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Central Highlands and Union County. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Strong cross winds on roadways will created difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
353 WWUS75 KABQ 121525 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 925 AM MDT Sun Apr 12 2020 NMZ231-234-235-130000- /O.EXA.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/ Harding County-Quay County-Curry County- 925 AM MDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts between 45 and 50 mph. * WHERE...Harding County, Quay County and Curry County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Strong cross winds on east to west oriented roadways will create difficult driving conditions, including along Interstate 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ223-230-130000- /O.CON.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/ Central Highlands-Union County- 925 AM MDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Central Highlands and Union County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Strong cross winds on roadways will create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 34
987 WWUS75 KABQ 122154 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 354 PM MDT Sun Apr 12 2020 NMZ223-230-231-234-235-122300- /O.CAN.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/ Central Highlands-Union County-Harding County-Quay County- Curry County- 354 PM MDT Sun Apr 12 2020 ...WIND ADVISORY IS CANCELLED... Northwest to north winds will continue to slowly decrease late this afternoon. Therefore the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 11, 11:24 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 11, 11:24 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1124 PM MDT Sat Apr 11 2020 .AVIATION... 06Z TAF CYCLE VFR conditions prevail and are forecast to persist through the overnight hours and into Sunday, with potential for lowering to MVFR in rain showers Sunday evening across western NM. Otherwise, stronger W-NW winds will develop today and may warrant the issuance of an Airport Weather Warning at KABQ by mid afternoon for gusts to 35kts. A backdoor cold front will result in a wind shift at KTCC by late morning, then follow at KLVS and eventually at KROW by Sunday evening. 11 && .PREV DISCUSSION...320 PM MDT Sat Apr 11 2020... .SYNOPSIS... A weakening storm system will move into New Mexico tonight bringing isolated to scattered rain and high terrain snow showers to the west. More showers will develop Sunday over the west and central, while a strong cold front plunges into the eastern plains. Windy conditions will be the rule Sunday. Much colder air will overspread the region Sunday night through Monday night while rain and snow showers develop over central and eastern New Mexico. Snow accumulations will be favored over the west central mountains, and over the northeast quarter of the state including the Sangre de Cristo and Sandia and Manzano mountains. Widespread freezing low temperatures, up to 10-20 degrees colder than normal, are anticipated Monday through Wednesday. Any precipitation is forecast to end by Tuesday night. A warming and drying trend is forecast for the later portion of next week. && .DISCUSSION... .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... As the low level moisture mixes out across the plains, humidity values are plummeting this afternoon. Meanwhile, mid level moisture is starting to move back over western NM, allowing for some light rain and virga showers. Large inverted-V soundings in this area suggest that these showers will have the potential to create gusty and erratic winds (dry or nearly dry microbursts) thru this evening. As the upper level low now over the AZ/MX border shifts eastward over NM and fills overnight, top-down moistening and weak moisture advection will allow for few showers to linger into the evening with lowering cloud bases by early morning. On the back side of the low/trough, with help from the kicker system, strong northwest winds will develop across much of NM on Sunday. Additionally, a back door cold front will push through the plains with strong northerly winds behind it. Had planned on issuing a High Wind Watch for the Central Highlands/KCQC, but guidance has come down just a bit. Still expect there to be Wind Advisories issued with the next package, but aside from the KCQC area, and Union County behind the front, winds are too marginal to pinpoint additional areas just yet. In addition to the winds, precipitation will start to ramp up on Sunday, mainly in the afternoon. Though some light QPF is possible along the front with upslope flow Sunday afternoon, this will likely increase more during the overnight hours along the east slopes. Meanwhile, across AZ, coupled jet dynamics combined with a low level moisture gradient should kick off additional banded showers which should shift into west central NM by late afternoon. This band(s) of precip will slowly shift eastward Sunday night near or just north of I-40. A mix of rain and snow is expected, though snow will favor any precip east of the central mountain chain due to the cold front. Last but not least, dry low level air behind the back door cold front will allow temperatures to drop like a rock across the east. Low temperatures in the teens are possible across northeast NM with mid 20s possible across east central areas. Yes, you read that right. Winter still has a grip on NM. LONG TERM...(MONDAY THROUGH SATURDAY)... Models have been eerily consistent with the band of precipitation they develop over west central NM and into the Rio Grande Valley starting Sunday night, and becoming more widespread into the northeast and east central Monday/Monday night. The NAM12 may be a little farther north with the banded precipitation, but not significantly so. Snow accumulations will be favored over the west central mountains, and over the northeast quarter of the state including the Sangre de Cristo and Sandia and Manzano mountains Sunday night through Monday night, combining with the cold air mass in the eastern plains. Snow would impact portions of Interstate 40 along and west of the Continental Divide and from Tijeras Canyon to the Texas border, as well as Interstate 25 from Santa Fe to Raton Pass. At the same time, high temperatures will fall to 15-30 degrees below normal Monday and Tuesday, and will be about 5-20 degrees below average Wednesday. Widespread below freezing lows Monday through Wednesday are also forecast. Considered whether a freeze watch might be appropriate for some eastern zones based on how much colder than normal it will be but last freeze dates are still mostly later this month and freezing temperatures were observed just last week. Will be issuing an SPS instead to highlight the cold blast. Wednesday will be drier with a warmup beginning. Thursday and Friday look to be dry as well, and warmer still. The GFS is now mostly holding the Thursday/Friday cold front to our northeast, although the ECMWF still allows the front to plunge into the eastern plains. The upcoming weekend could feature another upper low rolling from west to east over the state. && .FIRE WEATHER... Low level moisture is mixing out across the eastern plains and very dry air is replacing it. Single digit RH values are starting to appear across the plains, and winds are slowly picking up. Will keep the Red Flag Warning intact, though winds will be marginal across the northeast plains. Meanwhile, virga/light rain is starting to appear across west central NM this afternoon, and gusty/erratic winds are expected with this afternoon. On Sunday, cooler temperatures are expected as strong northwest winds develop across much of the state. Gusts between 45 and 50 mph will be common. Additionally, a back door cold front will slide down the plains, switching winds out of the north. Though humidity values across portions of northwest and north central NM will be sub-15%, and winds will certainly reach critical criteria, below normal temperatures and low/moderate Haines values will preclude a Fire Weather Watch. Precipitation chances will ramp up Sunday night through Monday as a band of precipitation develops near or just north of the I-40 corridor. A rain/snow mix is expected. Additionally, another freeze is in store for much of the area Sunday and Monday nights as well. Though quieter conditions are in store for the middle to latter part of the week, temperatures will remain below normal for most of the area. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 11, 4:21 AM MDT, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 421 AM MDT Sat Apr 11 2020 NMZ201>241-121030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 421 AM MDT Sat Apr 11 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon and evening for the east central and northeast plains where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong northwest winds will develop Sunday and a Wind Advisory will likely be required. The central highlands may require a High Wind Warning for Sunday. A round of precipitation will hit northern New Mexico Sunday night through Monday night with lowering snow levels and the potential for several inches of snow accumulation in the mountains and northeast highlands/plains. Winter Weather Advisories may be required. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 2:19 PM MDT | Winter Storm Warning | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia | 34 hr |
| Apr 12, 2:19 PM MDT | Winter Weather Advisory | ABQ | Bernalillo, Catron, Cibola, Colfax, Curry, De Baca and 17 more | 38 hr |
Nearby
Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.